Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

185 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

What causes black stools?

Answered by
Dr.
Dr. Bonnie Berger-Durnbaugh

General & Family Physician

Practicing since :1991

Answered : 2849 Questions

default
Posted on Fri, 20 Jul 2018 in Digestion and Bowels
Question: Hi I'm really scared I have just read about black stools and it looks dangerous I have had these for weeks. I have been on a lot of strong painkillers about 25 per day. I'm so so worried I've read it's fatal.
doctor
Answered by Dr. Bonnie Berger-Durnbaugh 35 minutes later
Brief Answer:
Questions so that I can advise

Detailed Answer:
Hello and welcome,

I have a few questions for you so that I understand what is going on better and can advise:

1. Please list the names and dosages of all medications you are taking.

2. Are the stools tarry in appearance? Or normal consistency but black in color?

3. Are you taking iron supplements or any other kinds of supplements?

4. Are you taking Pepto-Bismol?

5. Do you have any symptoms in the area of your stomach or esophagus such as GERD?

Just so you know, if the black stools are being caused by bleeding, it does not mean that it is fatal, but the cause should be addressed. I'll write more after I hear back with your information.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Bonnie Berger-Durnbaugh 8 hours later
Morning thank you. I am just trying you come off my morphine..2x4 daily paracetamol 500mg.naproxen 500. Gababapentine 6 per day. Omeprazole 20th. .ferrous fumarate 3 tabs per day 210mg each. Venlafaxine 75mg. I think the ferrous was given pre hip replacement.
Yes I would say they are tarry. Tick in texture?
Thank you
doctor
Answered by Dr. Bonnie Berger-Durnbaugh 12 hours later
Brief Answer:
Information

Detailed Answer:
Hello -

I'm sorry I could not get back to you sooner.

Black, tarry stools are usually a sign that there is bleeding from the upper digestive tract (the esophagus or stomach). It is not a brisk bleed or there would be bright red blood in the stool. But if there is some bleeding, not heavy, then the stomach acid turns the blood black and tarry. Thank you for listing all of your medications. If you are not taking the ferrous fumarate any longer, then the cause is likely to be the slow bleeding I described. You are on 2 medications that can cause this: Naproxen and Venlafaxine. In combination the risk increases for stomach irritation and bleeding.

I recommend you call you go either to your doctor if you can get in to see him/her in a short time, or go to the A and E. They will examine you, check a blood count to make sure you are not becoming too anemic, possibly do a rectal exam to check the stool for blood, and will likely replace the Naproxen with another medication to control pain. While you can get off of Naproxen quickly, the Venlafaxine requires a slow taper and replacement with something else. It's possible that just removing the Naproxen will do the trick.

You will also need something stronger than the omeprazole 20 mg to heal the stomach lining so there is no more oozing blood.

The presence of tarry stools due to bleeding, when there are known medications that can cause this, does need to be addressed now, but I want to reassure you that it does not mean it is fatal. It can be fixed.

I hope this information is helpful and that you go in now to get it addressed.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on